Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 4, 2018, 8:08 PM CDT for 4 counties in North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2018, 8:08 PM CDT (01:08 UTC)
- Expired
- Aug 4, 2018, 8:48 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 41 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:20 PM CDT | HAIL 1 | 2 W Sharon, ND | SHREDDED CORN IN FIELDS ALONG A SWATH ONE MILE IN WIDTH. VICINITY OF SR 32/45 INTERSECTION. |
| Aug 4, 8:32 PM CDT | HAIL 0.5 | 4 E Sharon, ND | PUBLIC REPORTED WIDESPREAD ONE HALF INCH HAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2786 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
622
WUUS53 KFGF 050108
SVRFGF
NDC035-039-063-091-050215-
/O.NEW.KFGF.SV.W.0137.180805T0108Z-180805T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
808 PM CDT SAT AUG 4 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
Northeastern Griggs County in southeastern North Dakota...
Northern Steele County in southeastern North Dakota...
* Until 915 PM CDT.
* At 808 PM CDT, a severe thunderstorm was located over Aneta, or 48
miles west of Grand Forks, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Aneta around 810 PM CDT.
Sharon around 830 PM CDT.
Finley around 840 PM CDT.
Sherbrooke around 855 PM CDT.
Golden Lake around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4779 9805 4775 9745 4743 9760 4754 9805
TIME...MOT...LOC 0108Z 291DEG 20KT 4765 9803
HAIL...1.75IN
WIND...60MPH
$$
DJR3 follow-up statements
356
WWUS53 KFGF 050124
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
824 PM CDT SAT AUG 4 2018
NDC039-050133-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-180805T0215Z/
Griggs ND-
824 PM CDT SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRIGGS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4778 9791 4775 9745 4743 9760 4754 9799
TIME...MOT...LOC 0123Z 284DEG 27KT 4762 9784
$$
NDC035-063-091-050215-
/O.CON.KFGF.SV.W.0137.000000T0000Z-180805T0215Z/
Grand Forks ND-Nelson ND-Steele ND-
824 PM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN GRAND FORKS...SOUTHEASTERN NELSON AND NORTHERN
STEELE COUNTIES...
At 823 PM CDT, a severe thunderstorm was located over Sharon, or 41
miles southwest of Grand Forks, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Finley around 830 PM CDT.
Golden Lake around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4778 9791 4775 9745 4743 9760 4754 9799
TIME...MOT...LOC 0123Z 284DEG 27KT 4762 9784
HAIL...1.25IN
WIND...60MPH
$$
DJR753
WWUS53 KFGF 050132
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
832 PM CDT SAT AUG 4 2018
NDC035-063-050142-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-180805T0215Z/
Grand Forks ND-Nelson ND-
832 PM CDT SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAND FORKS AND
SOUTHEASTERN NELSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4767 9785 4767 9749 4745 9760 4753 9788
TIME...MOT...LOC 0132Z 291DEG 20KT 4760 9777
$$
NDC091-050215-
/O.CON.KFGF.SV.W.0137.000000T0000Z-180805T0215Z/
Steele ND-
832 PM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN STEELE COUNTY...
At 832 PM CDT, a severe thunderstorm was located near Sharon, or 39
miles southwest of Grand Forks, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Golden Lake around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9785 4767 9749 4745 9760 4753 9788
TIME...MOT...LOC 0132Z 291DEG 20KT 4760 9777
HAIL...1.00IN
WIND...60MPH
$$
DJR426
WWUS53 KFGF 050148
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
848 PM CDT SAT AUG 4 2018
NDC091-050158-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-180805T0215Z/
Steele ND-
848 PM CDT SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEELE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4767 9785 4767 9749 4745 9760 4753 9788
TIME...MOT...LOC 0147Z 291DEG 20KT 4757 9764
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:45 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 4, 6:45 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Sat Aug 4 2018 .UPDATE... Issued at 644 PM CDT Sat Aug 4 2018 Adjustments made to reflect current trends with isolated thunderstorms near Devils lake and to increase sky cover. Short range guidance indicates this activity may continue to dive southeast along instability axis thorugh this evening before dissipating and further adjustments may be needed. && .SHORT TERM...(This evening through Sunday) Issued at 244 PM CDT Sat Aug 4 2018 Weather challenges in the short term confined to thunderstorm timing and placement. For the rest of the afternoon will see activity exit the to the east in the Lake of the Woods area by 5pm and with it our severe weather chances. PoPs the rest of the evening and overnight remain chance at best as isolated showers and storms are possible within the stronger westerly flow with any embedded weak short wave through the overnight. Another 80 degree day or better tomorrow ahead of a northern wind shift in the afternoon which will bring another low chance for non severe convection. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM CDT Sat Aug 4 2018 For Sunday night...a few residual showers will linger as Canadian high pressure shifts south over the region. Monday into Tuesday morning...cooler and drier weather will dominate briefly with highs forecast in the middle to upper 70s under mostly sunny skies. A warming trend takes place Tuesday through the end of the period as the upper level ridge shifts east from the high plains. Temperatures will climb into the 80s to near 90 degrees as the ridge builds over the area. Drier weather is expected through the end of the period with lower dew points and thus lower humidity values. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 644 PM CDT Sat Aug 4 2018 VFR conditions should prevail through the TAF period across eastern ND/northwest MN. Isolated thunderstorms southeast of KDVL should transition south and east, but confidence is low this will hold together and come within vicinity of KGFK/KFAR. Will need to monitor. Winds should eventually shift to the southwest as a front approaches and then to the west-northwest behind this front Sunday. Daytime gusts Sunday are expected (generally 17-18kt), with less wind at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JK LONG TERM...Hopkins AVIATION...DJR
Hazardous weather outlook, Aug 4, 4:36 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 AM CDT Sat Aug 4 2018 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054- 050945- West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Western Walsh County- 436 AM CDT Sat Aug 4 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms this morning will produce some moderate rainfall and lightning at times, pushing eastward out of the area later this morning. Additional thunderstorms could develop later this afternoon and evening along a cold front. A few of the storms could become strong to severe, with hail up to an inch and wind gusts of 60 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms will be possible Sunday afternoon near the Canadian border. Lightning, hail up to nickel sized and gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ053- 050945- Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 436 AM CDT Sat Aug 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and a few isolated thunderstorms moving into far southeastern North Dakota and western Minnesota this morning will bring some lightning, but the bigger impact will be thunderstorms strengthening or redeveloping this afternoon. Scattered severe thunderstorms will be possible, with hail up to 1.5 inches and wind gusts over 60 mph the primary threats. Tornado potential is not very high, but they cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms will be possible Sunday afternoon near the Canadian border. Lightning, hail up to nickel sized and gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 4, 5:58 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 558 PM CDT SAT AUG 4 2018 NDZ014-015-024-042315- Eddy ND-Benson ND-Ramsey ND- 558 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON... SOUTHWESTERN RAMSEY AND EDDY COUNTIES UNTIL 615 PM CDT... At 558 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Fort Totten to New Rockford. Movement was east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Fort Totten around 605 PM CDT. Tokio and St Michael around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4803 9858 4762 9864 4765 9925 4803 9921 TIME...MOT...LOC 2258Z 273DEG 23KT 4792 9907 4769 9913 DJR
Special weather statement, Aug 4, 6:17 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
617 PM CDT SAT AUG 4 2018
NDZ014-015-024-042345-
Eddy ND-Benson ND-Ramsey ND-
617 PM CDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTH
CENTRAL RAMSEY AND NORTHEASTERN EDDY COUNTIES UNTIL 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tokio, or 15 miles south of Devils Lake, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tokio around 620 PM CDT.
Warwick around 630 PM CDT.
Hamar around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Devils Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4800 9894 4800 9853 4795 9852 4794 9852
4794 9853 4789 9852 4773 9853 4782 9900
TIME...MOT...LOC 2317Z 282DEG 31KT 4789 9886
DJRSpecial weather statement, Aug 4, 6:48 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT SAT AUG 4 2018
NDZ014-024-026-050045-
Nelson ND-Eddy ND-Benson ND-
648 PM CDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN NELSON AND NORTHEASTERN EDDY COUNTIES UNTIL 745 PM
CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warwick, or 20 miles southeast of Devils Lake, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hamar around 710 PM CDT.
Tolna around 735 PM CDT.
Pekin around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near southeast Devils Lake and Stump Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4793 9878 4793 9863 4792 9862 4791 9853
4793 9853 4793 9820 4767 9825 4767 9832
4776 9886
TIME...MOT...LOC 2347Z 277DEG 13KT 4784 9870
DJRSpecial weather statement, Aug 4, 7:58 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
758 PM CDT SAT AUG 4 2018
NDZ038-050200-
Barnes ND-
758 PM CDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 900
PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbana, or 20 miles west of Valley City, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Urbana around 800 PM CDT.
Eckelson around 805 PM CDT.
Sanborn around 815 PM CDT.
Valley City around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4705 9776 4670 9790 4680 9843 4698 9844
4698 9847 4709 9847
TIME...MOT...LOC 0058Z 282DEG 30KT 4693 9845
DJRSpecial weather statement, Aug 4, 8:02 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 802 PM CDT SAT AUG 4 2018 NDZ007-008-050130- Pembina ND-Cavalier ND- 802 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND NORTHWESTERN PEMBINA COUNTIES UNTIL 830 PM CDT... At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over Walhalla, or 25 miles northeast of Langdon, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Leroy around 815 PM CDT. Neche and Bathgate around 830 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4900 9744 4881 9744 4883 9805 4900 9807 TIME...MOT...LOC 0102Z 265DEG 26KT 4895 9789 DJR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson | 54 min |
| Aug 4, 7:58 PM CDT | Special Weather Statement | FGF | Barnes | 62 min |
| Aug 4, 8:02 PM CDT | Special Weather Statement | FGF | Pembina | 28 min |
| Aug 4, 8:26 PM CDT | Special Weather Statement | FGF | Pembina | 34 min |
| Aug 4, 10:48 PM CDT | Special Weather Statement | FGF | Barnes | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.